Acta Mathematica Sinica, English Series

, Volume 28, Issue 3, pp 463–468 | Cite as

The limit case of a domination property

  • Magdalena Lemańska
  • Juan A. Rodríguez-Velázquez
  • Ismael G. Yero


The domination number Γ(G) of a connected graph G of order n is bounded below by \(\tfrac{{n + 2 - \varepsilon (G)}} {3}\), where ε(G) denotes the maximum number of leaves in any spanning tree of G. We show that \(\tfrac{{n + 2 - \varepsilon (G)}} {3} = \gamma (G)\) if and only if there exists a tree \(T \in \mathcal{T}(G) \cap \mathcal{R}\) such that n 1(T) = ε(G), where n 1(T) denotes the number of leaves of T, \(\mathcal{R}\) denotes the family of all trees in which the distance between any two distinct leaves is congruent to 2 modulo 3, and \(\mathcal{T}\) (G) denotes the set composed by the spanning trees of G. As a consequence of the study, we show that if \(\tfrac{{n + 2 - \varepsilon (G)}} {3} = \gamma (G)\), then there exists a minimum dominating set in G whose induced subgraph is an independent set. Finally, we characterize all unicyclic graphs G for which equality \(\tfrac{{n + 2 - \varepsilon (G)}} {3} = \gamma (G)\) holds and we show that the length of the unique cycle of any unicyclic graph G with \(\tfrac{{n + 2 - \varepsilon (G)}} {3} = \gamma (G)\) belongs to {4} ∪ {3, 6, 9, ...}.


Dominating set domination number 

MR(2000) Subject Classification



Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

Supplementary material

10114_2011_66_MOESM1_ESM.tex (26 kb)
Supplementary material, approximately 25.5 KB. (136 kb)
Supplementary material, approximately 135 KB.


  1. [1]
    Nieminen, J.: Two bounds for the domination number of a graph. Journal of the Institute of Mathematics and its Applications, 14, 183–187 (1974)MathSciNetzbMATHCrossRefGoogle Scholar
  2. [2]
    Hedetniemi, S. T., Laskar, R. C.: Connected domination in graphs. In: Graph Theory and Combinatorics (B. Bollobás, ed.), Academic Press, London, 1984, 209–218Google Scholar
  3. [3]
    Duchet, P., Meyniel, H.: On Hadwiger’s number and the stability number. North-Holland Math. Stud., 62, North-Holland, Amsterdam-New York, 1982, 71–73MathSciNetCrossRefGoogle Scholar
  4. [4]
    Lemańska, M.: Lower bound on the domination number of a tree. Discuss. Math. Graph Theory, 24, 165–169 (2004)MathSciNetzbMATHGoogle Scholar
  5. [5]
    Henning, M., Mukwembi, S.: Domination, radius and minimum degree. Discrete Appl. Math., 157, 2964–2968 (2009)MathSciNetzbMATHCrossRefGoogle Scholar
  6. [6]
    Shan, E. F., Sohn, M. Y., Yuan, X. D., Henning, M. A.: Domination number in graphs with minimum degree two. Acta Mathematica Sinica, English Series, 25(8), 1253–1268 (2009)MathSciNetzbMATHCrossRefGoogle Scholar

Copyright information

© Institute of Mathematics, Academy of Mathematics and Systems Science, Chinese Academy of Sciences, Chinese Mathematical Society and Springer-Verlag Berlin Heidelberg 2012

Authors and Affiliations

  • Magdalena Lemańska
    • 1
  • Juan A. Rodríguez-Velázquez
    • 2
  • Ismael G. Yero
    • 2
  1. 1.Department of Technical Physics and Applied MathematicsGdańsk University of TechnologyGdanskPoland
  2. 2.Departament d’Enginyeria Informàtica i MatemàtiquesUniversitat Rovira i VirgiliTarragonaSpain

Personalised recommendations